I agree with everything above - especially the part about your liver kicking in some of the glucose. There is a book called The Diabetic Athlete and it is written by Cheri Colberg. It goes into detail about how the type 1 body uses different types of energy depending on what acticity it is etc. It is really quite interesting. I have been type 1 for 31 years and I found it helpful. Good luck.
Thank you very much for your replies. I really appreciate it.
One thing which startled me was that when you said Glargine insulin has a peak hour. I visit a non private hospital to do my diabetes follow up once every 4 months and sometimes these doctors are soo busy as they have so many patients to look at. Thats why i m asking help over here..thanks.
When i asked my doctor the last time, he said no way.. the reason he changed my insulin to glargine (from protophane as it used to give dangerous lows) last year was because there is no peak hour whatsoever. I have also looked it up on the net and they claim glargine has no peak..are they giving a misleading information ?
I check my blood sugar 5 times a day and m trying my level best to keep my Blood sugar as close as possible to normal levels.
I put 6 units humalog before breakfast, 8 units after lunch and 12 units before dinner together with 20 units glargine. Now i have cut down to 18 units glargine at night. Some nights it helps but some nights still low blood sugar. I wonder if anyone who has taken glargine in the afternoon can tell me if it helps ?. Coz if i switch it to early afternoon then as u mentioned the peak after 4hrs would be early everning and before i hit the gym i can compensate it with energy drink. I rather put it once than to break it to two times, as it is i m putting 4 injections a day and don't want to make it to 5. I once tried to cut down humlag at night when i came back frm gym but after 2 hours of dinner blood sugar was rocketing.
I am trying to lose about 10 kg..and trust me it is very difficult for type 1 diabetic or i guess any diabetic to lose weight as after u exercise u still need to eat carbs as muscles are working even when you're sleeping. And i try to watch what i eat carefully. At least i m keeping fit and body pump (1hr non stop group weight training class) has definately build my muscles a bit and made me feel good abt myself. Just wish i can better control my diabetes after exercise
I must share one thing..i have been a type 1 diabetic for 13 yrs now and for all newly diagnosed diabetics...exercise is as vital as insulin to prevent complication and to build up ur own confidence. I feel soo much better after going to gym for aerobics or weight training and work out about 1 and half hour at the gym 3 times a week and play squash 1-2 time a week. I would strongly stress anyone to do some exercise than none as it really helps. Awaiting your comments and once again thank you very much for your help.
Ditto what SGG has written.
I'd also like to make an additional point. When we do weight training, especially if you're working hard at it for **AN HOUR**, it is likely that your liver is dumping glucose into your bloodstream so that the blood supply can keep your muscles fueled. The process is very similar to how our liver helps us out if we get very low: glycogen stored in the liver is converted to glucose and released into the blood stream.
That explains an initial high.
The "going low" later .. and often staying low for hours ... even 24-48 hours ... is due to your liver subsequently rebuilding its glycogen stores. In this phase, the liver is pulling glucose out of the bloodstream to re-create its stores ... so that the stores will be available in case of a low or for exercise.
It's very VERY important to ensure that those stores are rebuilt, and it can be very tricky to work out the timing of exercise/ food by ourselves. Working with your endo, get an referral to an exercise specialist who has extensive experience working with diabetic athletes. It is not necessary to endure very high BGs followed by dangerous lows -- but working out the details for your particular exercise pattern and your insulin routine are important.
One reason it's important for diabetics, even moreso than non-, to have a day of "rest" in between weight-training days, is to allow our liver to rebuild those life-saving stores of glycagon.
I am not a physician, but am a long-time type 1 diabetic who also takes Lantus and Humalog insulins and who has also done weight training at times in my life. I think you may be able to understand what is happening if you look at how your body immediately responds to both kinds of excercise and then look at what happens hours later after both kinds of exercise. In cardio exercise, you are working hard for a reasonably short period of time, burning LOTS of carbs and calories quickly. In weight training, you are not doing this, but are strengthening muscles, so the initial use of carbohydrate material won't be as great, but as muscles increase in size, they will require more carbs while resting than you used to require. Your body will also be less insulin-resistant while resting than you were before, because you are replacing insulin-resistant fat cells (even if you were a lean person before starting this, all fat cells are insulin-resistant) with muscle cells, which are make you more responsive to insulin.
So in the long haul, your insulin requirements for the Lantus may drop as muscles grow. This is just a warning to watch for this, which is not a problem during the day, for you will notice that you need snacks during times when the Humalog is not working if this happens. Now, many diabetics find that their glucose levels rise immediately following exercise and then drop hours later -- not just in weight training, but in many types of exercise -- but this may be more noticeable to you while weight trainging because this type of exercise is not burning off carbs as immediately as the cardio activity does.
Here is a suggestion for you for the night hypos -- do ask your physician about this before trying it, though. This should be a decision that you make in partnership with your doctor: many type 1 folks who are prone to night-time lows (myself included) find that taking the bulk of their Lantus in the MORNING rather than at night helps prevent lows while asleep. The reason is that Lantus, while advertised as a 24-hour insulin, does not have a magic 24-hour shutoff button, but actuallly sort of disappears in your body in a range of 20-24 hours, gradually sort of wearing off. Most diabetics take it at night so that this wearing-off time happens after dinner when the dinner dose of Humalog or Novalog is working full-force so that glucose levels cannot rise. But if you take it in the morning, it slowly wears off in the early morning hours while there is NO quick-acting insulin working. So it is absolutely impossible to have a severe low that gets worse -- any drop in glucose will eventually sort of fix itself if you don't wake up, for the Lantus will stop working and glucose levels can't drop any more.
This does not mean that you cannot drop low at all, but since I have been doing this (about a year and a half), I have not had a single low that incapacitated me. Lows are fairly minor when taking insulin this way as long as your overall Lantus dose is pretty accurate.
Lantus DOES have a slight peak about 4 hours after injection. if injecting at night, your peak is happening while you sleep and this could be the main problem after weight-building excercise. Some diabetics who have this night-low problem and who start off taking the Lantus in the morning end up taking 2 injections per day. I am one of these people. So I can take a few units at night to keep glucose levels normal but take the majority of the Lantus in the morning so it is not peaking while I sleep.
If taking the Lantus now at night, you would have to start off by backing off 1 unit at night and adding 1 unit in the next morning. Weight 2 days, and then back off another unit and add another in the next morning. Keep doing this until the balance is correct. The reality is that when taking a 24-hour insulin, you cannot just make a 12-hour change in injection time all at once since you will either be without a base insulin working at all for 12 hours if you wait 36 hours to inject the new dose or you would be overdosed by half the amount of your total dose for 12 hours if you took the next injection 12 hours after the last injection in order to change your timing. So it needs to be done 1 unit at a time in order to not rock the boat too much.
Now, many type 1 folks who take the morning main dose of Lantus find that they need to stick to 2 separate doses of Lantus rather than 1 because their glucose levels will actually rise TOO much while the Lantus is petering out in their bodies during their sleep. So you may find that you end up either taking half the dose in the morning and half at night or, as in my case, about 80% in the mornign but still about 20% at night to keep those night sugars from creeping up too much because there will be no Humalog working to help out as the Lantus peters out.
In my case, I would prefer to do the two shots of Lantus than to have to fear night lows, which can be deadly. You may want to discuss this with your doctor as an option to protect yourself.